Texas, 2021Wildfire in Texas, December 28, 2021
December 28, 2021 · NWS AMA · 1 event in 1 county or zone
Worsening drought conditions in the severe to extreme category along with strong southwest winds and low relative humidities during the afternoon and also receptive fuels contributed to a large wildfire in the western Texas Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Worsening drought conditions in the severe to extreme category along with strong southwest winds and low relative humidities during the afternoon and also receptive fuels contributed to a large wildfire in the western Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 28, 1:51 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Dec 28, 1:51 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
151 PM CST Tue Dec 28 2021
.SHORT TERM...
Overview:
A frontal and elevated to critical fire weather conditions are the
main story in the short term, with tomorrow being the more favored
day for critical conditions. Today we will likely see elevated
conditions across southern parts of the Texas Panhandles, and
hence the fire danger statement for today. Otherwise, we will have
plenty of sunshine the next two afternoons with high temperatures
in the 50s and 60s both days. Tomorrow will be a little tricky
with temperatures because of the approaching front, and we could
see a definitive difference between highs in the north compared to
the south. For now, it does appear the front will stall out
before the Panhandles, so there may only be a 10-15 degree
difference between the north and south.
Further Details:
The pattern aloft is dominated by a long wave trough over much of
the western and central CONUS with a broad area of high pressure
over the Caribbean. This pattern will hold through tomorrow night
as a shortwave trough tries to cutoff over the west coast tomorrow
night. This pattern will also lead to cross barrier flow and lee
cyclogenesis each afternoon with breezy west to southwest
downsloping winds in the afternoon. Today and tomorrow have very
similar wind speeds around 15-25 mph sustained and gusts around
30-40 mph. Even though some areas picked up a little rainfall last
night, we are still very much below normal with precipitation, and
fuels are still very receptive to fire starts. For tomorrow
specifically, we noted some of the "better" models with regards to
dewpoint are showing a trend towards lower depends; however, these
same models are also showing lower temperatures thus making RH
values uncertain. In other words, a somewhat tricky temperature
forecast could lead to a tricky fire weather forecast. That said,
we may very well end up with critical fire weather conditions
tomorrow afternoon. This would be favored across southern parts of
the Texas Panhandle again.
Guerrero
&&
.LONG TERM...Thursday through Monday...
Dry conditions and temperatures slightly above average for
Thursday and the first half of Friday. Starting New Years Eve
through the Holiday weekend, the potential is there for a notable
pattern change.
Starting New Years Eve (Friday), latest 28/12Z model and
numerical guidance has the signals of our first blue norther
entering the Panhandles for this winter season. H700 wind flow
damming up against the Rockies Friday evening should accelerate
the cold front to move south towards the Panhandles. the initial
push of the cold front entering the Panhandles should take place
between 00Z and 06Z Saturday, but if H700 flow increases as we get
closer to Friday, the front may move south much faster than
currently forecasted. With that said, New Years Eve holiday plans
may start off much warmer on the 2021 side of the dial and be
drastically colder going into 2022. Strong CAA will continue to
funnel into the Panhandles in the wake of the cold front.
Temperatures by sunrise on New Years Day will range from the
around 10 degrees in the OK Panhandle to lower and mid 20s for the
southern TX Panhandle with wind chill values near and below zero
possible for the northern Panhandles by early Saturday morning.
Persistent H850 airmass averaging the latest 28/12Z numerical data
of -10C to -14C will result in the majority, if not all of the
Panhandles not reaching the freezing mark at any part of the day
for high temperatures.
On top of the very cold temperatures, latest data suggests now a
slower moving H500 wave, previously cut off near Baja beginning to
enter the main southern stream jet. As it crosses the southern TX
Plains New Years Day (Saturday), there are some model outputs
suggesting areas of snow that may develop. Large discrepancies
remain within the GEFS/ECMWF members of exact precipitation
amounts with still a good amount showing no precipitation. Will
have to watch closely as we get closer to New Years Day with the
first day of 2022 possibly having some snow. Most aggressive model
data has the best chance of precipitation in the northern and
northeastern Panhandles, but still could see snow; even for
Amarillo. Saturday night, temperatures will be cold with values
ranging from upper single digits to mid teens with wind chill
values around zero.
Cold air will be short lived with southwest winds returning for
Sunday and temperatures rising back to near average for early
January. Warming trend will continue into Monday with dry
conditions expected with some areas reaching high temperatures in
the lower 60s.
Meccariello
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 35 59 33 60 40 / 0 0 0 0 10
Beaver OK 23 59 20 62 38 / 0 0 0 0 0
Boise City OK 25 55 24 57 33 / 0 0 0 0 0
Borger TX 36 62 34 63 43 / 0 0 0 0 5
Boys Ranch TX 32 59 30 60 38 / 0 0 0 0 10
Canyon TX 34 58 30 60 38 / 0 0 0 0 10
Clarendon TX 37 62 35 62 43 / 0 0 0 0 10
Dalhart TX 29 55 24 56 32 / 0 0 0 0 5
Guymon OK 26 59 25 61 37 / 0 0 0 0 0
Hereford TX 33 58 30 60 36 / 0 0 0 0 20
Lipscomb TX 27 62 28 63 41 / 0 0 0 0 5
Pampa TX 34 60 34 61 42 / 0 0 0 0 10
Shamrock TX 34 65 34 65 43 / 0 0 0 0 10
Wellington TX 35 67 32 67 41 / 0 0 0 0 10
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
24/29
Hazardous weather outlook, Dec 28, 1:56 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
156 PM CST Tue Dec 28 2021
OKZ001>003-TXZ001>020-317-291100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
156 PM CST Tue Dec 28 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Elevated fire weather conditions are possible for portions of the
Texas Panhandle this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Elevated to critical fire weather conditions are possible on
Wednesday for parts of the combined Panhandles.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon and
Wednesday.
Wildfire, Oldham
- When
- December 28, 3:48 PM CST to 7:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The Mesa fire began around 1548CST about 13 miles west southwest of Channing Texas in Oldham County. The fire began south of Farm to Market Road 767 and consumed approximately 300 acres. The fire was caused by downed power lines. The wildfire was contained around 1900CST. There were no reports of any no homes or other structures threatened, damaged or lost. There were no reports of any injuries or fatalities. The Vega Fire Rescue, Adrian Volunteer Fire and EMS responded to the wildfire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, December 28 to 29, 20211 death · 3 injured · 10 events
- Winter Weather in Wisconsin, December 28, 20211 death · $25,000 · 1 event
- Rip Current in Puerto Rico, December 28, 20211 death · 1 injured · 1 event
- Winter Weather in Wisconsin, December 28, 202120 events
- Extreme Cold in South Dakota, December 28 to 31, 202118 events
- Drought in Texas, December 28 to 31, 202114 events
- Winter Weather in Iowa, December 28, 202110 events
- Heavy Snow in Minnesota, December 28 to 29, 202110 events
- Winter Weather in Illinois, December 28, 20218 events
- Drought in Texas, December 28 to 31, 20214 events
- Winter Storm in Alaska, December 28 to 30, 20214 events
- High Wind in Texas, December 28, 202170 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998830.